Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 210, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 10, 1998, 4:26 PM CDT for Butler County, Kansas. It was in force for 64 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 10, 1998, 4:26 PM CDT (21:26 UTC)
- Expired
- Jul 10, 1998, 5:30 PM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Butler County, KS
The radar
The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 4:41 PM CDT | Thunderstorm Wind 61 | Rose Hill, KS | |
| Jul 10, 4:47 PM CDT | Thunderstorm Wind 61 | Benton, KS | Numerous trees blown down. |
| Jul 10, 5:01 PM CDT | Thunderstorm Wind 52 | Potwin, KS | |
| Jul 10, 5:06 PM CDT | Thunderstorm Wind 65 | Potwin, KS | |
| Jul 10, 5:06 PM CDT | Hail 0.75 | Potwin, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 440 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 966 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 221 m²/s²
- 0-3 km storm-relative helicity
- 471 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 8.5
The text
As transmitted, in the capitals the NWS used until 2016.
725 WUUS1 KICT 102125 RRA SVRICT KSC015-102230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 426 PM CDT FRI JUL 10 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUTLER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 530 PM CDT * AT 425 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR WICHITA...MOVING TO THE EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BENTON TOWANDA ANDOVER AUGUSTA EL DORADO WHITEWATER THIS STORM HAS A HISTORY OF PRODUCING WINDS IN EXCESS OF 80 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS IMMEDIATELY. HEAVY RAINS FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. CHANCE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:25 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 10, 3:25 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 325 PM CDT FRI JUL 10 1998 SHORT TERM: FRONTAL BOUNDARY EXTENDING ALONG AND JUST N OF THE KS/OK BORDER. TSRA HAS ALREADY DEVELOPED AHEAD OF VORT MAX MOVING OUT OF NW KS. EXPECT STORMS TO TRACK EAST...AND SHOULD SEE FRONT LIGHT UP AS WE MOVE INTO THE EARLY EVENING HOURS. LATER TONIGHT...WE SHOULD SEE TSRA CURRENTLY IN NE NM MOVE UP ACROSS SW KS AND THEN MOVE ACROSS THE CWA AS FRONTAL BOUNDARY REMAINS IN THE VCNTY AND LLJ KICKS UP AGAIN OVERNIGHT HELPING TO SUSTAIN THE ACTIVITY. HEAVY RAINFALL OVERNIGHT WAS PRETTY MUCH LIMITED TO ONE OR TWO COUNTIES AND SINCE BULK OF PCPN IS EXPECT FARTHER TO THE SOUTH WILL NOT ISSUE A FFW ATTM. TEMPS SHOULD DROP INTO THE AROUND 70 NORTH TO LOWER 70S SOUTH DUE TO THE RAIN COOLED AIR. NOONAN LONG TERM: NGM COMING MORE IN LN W/ ETA RGDG MORE SRLY PSNG OF W-E QSTNRY FNT ACRS OK. AS SUCH GTR CONCENTRATION SHRA/TS TO OCR ACRS SC & SE SXNS & HV DBLD POPS BOTH SXNS TO 60%. MSTR-LADEN AMS TO INHIBIT TEMP INCR. AS SUCH HV LWRD MAXS BOTH SXNS TO NR 90 & 85-90 RESPECTIVELY W/ CLDS HIT HARDER I.E. MOCLDY. C SXN MAXS LEFT AS IS W/ POPS INCRD SLGTLY TO 40%. TMW NGT'S POP PAT TO REFLECT FNTL PSNG I.E. KPG HIGHEST POPS ACRS SC & SE SXNS (40%). LTL DIFF IN MOS ON TNGT'S MINS & WON'T DEV FM THEM I.E. ARND 70 ALL SXNS. FOR SUN WL EXTD MENTION POPS INTO ERY MRNG BOTH SC & SE SXNS & EMPLOY "DCRG CLDNS" WORDING BOTH SXNS W/ C SXN KEPT PTCLDY/MOSUNNY & DRY THIS PD. EXTENDED: WL LMT MENTION TS TO MON AS SFC HI OVR GRT BASIN PUSHES E INTO WRN HI PLNS. NO SGFNT DIFF IN TEMPS PLANNED ATTM. ES FCSTID = 4 ICT 73 88 71 87 / 80 60 40 40 HUT 72 88 70 88 / 80 60 40 40 EWK 72 88 71 87 / 80 60 40 40 EQA 73 88 71 87 / 80 60 40 40 WLD 74 88 71 87 / 80 60 40 40 RSL 69 90 70 89 / 80 40 40 30 GBD 70 90 70 89 / 80 40 40 30 SLN 71 89 70 88 / 80 40 40 30 MPR 72 88 71 88 / 80 40 40 30 CFV 74 85 71 86 / 60 60 40 40 CNU 73 86 70 86 / 60 60 40 40 K88 72 86 70 86 / 60 60 40 40 .ICT...NONE.
In the hours before
Special weather statement, Jul 10, 1:55 PM CDT, 2 hours 31 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-110500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
155 PM CDT FRI JUL 10 1998
A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN...
CENTRAL KANSAS...
BARTON CHASE ELLSWORTH
LINCOLN MARION MCPHERSON
RICE RUSSELL SALINE
SOUTH CENTRAL KANSAS...
BUTLER COWLEY HARPER
HARVEY KINGMAN RENO
SEDGWICK SUMNER
SOUTHEAST KANSAS...
ALLEN CHAUTAUQUA ELK
GREENWOOD LABETTE MONTGOMERY
NEOSHO WILSON WOODSON
SYNOPSIS:
AT EARLY AFTERNOON...A STATIONARY FRONT WAS SITUATED ALONG THE
KANSAS/OKLAHOMA BORDER INTO NORTHERN ARKANSAS. AN UPPER LEVEL
DISTURBANCE WAS ALSO BEGINNING TO MOVE OUT OF COLORADO AND THE
NEBRASKA PANHANDLE. THE COMBINATION OF MOISTURE POOLING ALONG AND
NORTH OF THE FRONT AND SUFFICIENT DAYTIME HEATING HAS HELPED
DESTABILIZE THE ATMOSPHERE OVER PORTIONS OF SOUTH CENTRAL
AND CENTRAL KANSAS. THUNDERSTORMS HAVE ALREADY DEVELOPED OVER PARTS
OF SOUTHWEST KANSAS AND WERE MOVING NORTHEAST INTO CENTRAL SECTIONS
OF KANSAS. SOME OF THESE STORMS MAY BECOME SEVERE LATER THIS
AFTERNOON ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. AS FOR SOUTHEAST
KANSAS...MORE THUNDERSTORMS COULD DEVELOP ALONG AND JUST NORTH OF
THE FRONT...MAINLY SOUTH OF U.S. HIGHWAY 54. THESE TOO MAY BECOME
SEVERE LATER THIS AFTERNOON.
THE MAIN THREAT FOR THIS AFTERNOON AND EVENING FROM SEVERE
THUNDERSTORMS WILL BE STRONG WINDS...LARGE HAIL...AND POSSIBLY EVEN
SOME WEAK TORNADOES.
OVERNIGHT...ANOTHER MORE ORGANIZED AREA OF SHOWERS AND THUNDERSTORMS
IS EXPECTED TO MOVE INTO CENTRAL KANSAS FROM THE WEST. THIS AREA OF
THUNDERSTORMS WILL THEN DRIFT ACROSS THE ENTIRE REGION...MAINLY AFTER
MIDNIGHT AND INTO SOUTHEAST KANSAS JUST BEFORE DAWN. ALTHOUGH
DAMAGING WINDS AND HAIL ARE POSSIBLE WITH THE STRONGER STORMS...THE
MAIN THREAT WILL BE MINOR FLOODING OF FLOOD PRONE AREAS DUE TO HEAVY
RAINS.
SPOTTER ACDTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS
PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS.
BURGER/NOONANSpecial weather statement, Jul 10, 1:55 PM CDT, 2 hours 31 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-110500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
155 PM CDT FRI JUL 10 1998
A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN...
CENTRAL KANSAS...
BARTON CHASE ELLSWORTH
LINCOLN MARION MCPHERSON
RICE RUSSELL SALINE
SOUTH CENTRAL KANSAS...
BUTLER COWLEY HARPER
HARVEY KINGMAN RENO
SEDGWICK SUMNER
SOUTHEAST KANSAS...
ALLEN CHAUTAUQUA ELK
GREENWOOD LABETTE MONTGOMERY
NEOSHO WILSON WOODSON
SYNOPSIS:
AT EARLY AFTERNOON...A STATIONARY FRONT WAS SITUATED ALONG THE
KANSAS/OKLAHOMA BORDER INTO NORTHERN ARKANSAS. AN UPPER LEVEL
DISTURBANCE WAS ALSO BEGINNING TO MOVE OUT OF COLORADO AND THE
NEBRASKA PANHANDLE. THE COMBINATION OF MOISTURE POOLING ALONG AND
NORTH OF THE FRONT AND SUFFICIENT DAYTIME HEATING HAS HELPED
DESTABILIZE THE ATMOSPHERE OVER PORTIONS OF SOUTH CENTRAL
AND CENTRAL KANSAS. THUNDERSTORMS HAVE ALREADY DEVELOPED OVER PARTS
OF SOUTHWEST KANSAS AND WERE MOVING NORTHEAST INTO CENTRAL SECTIONS
OF KANSAS. SOME OF THESE STORMS MAY BECOME SEVERE LATER THIS
AFTERNOON ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. AS FOR SOUTHEAST
KANSAS...MORE THUNDERSTORMS COULD DEVELOP ALONG AND JUST NORTH OF
THE FRONT...MAINLY SOUTH OF U.S. HIGHWAY 54. THESE TOO MAY BECOME
SEVERE LATER THIS AFTERNOON.
THE MAIN THREAT FOR THIS AFTERNOON AND EVENING FROM SEVERE
THUNDERSTORMS WILL BE STRONG WINDS...LARGE HAIL...AND POSSIBLY EVEN
SOME WEAK TORNADOES.
OVERNIGHT...ANOTHER MORE ORGANIZED AREA OF SHOWERS AND THUNDERSTORMS
IS EXPECTED TO MOVE INTO CENTRAL KANSAS FROM THE WEST. THIS AREA OF
THUNDERSTORMS WILL THEN DRIFT ACROSS THE ENTIRE REGION...MAINLY AFTER
MIDNIGHT AND INTO SOUTHEAST KANSAS JUST BEFORE DAWN. ALTHOUGH
DAMAGING WINDS AND HAIL ARE POSSIBLE WITH THE STRONGER STORMS...THE
MAIN THREAT WILL BE MINOR FLOODING OF FLOOD PRONE AREAS DUE TO HEAVY
RAINS.
SPOTTER ACDTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS
PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS.
BURGER/NOONANThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 3:42 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 63 min |
| Jul 10, 3:02 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 53 min |
| Jul 10, 3:43 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 47 min |
| Jul 10, 3:56 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 54 min |
| Jul 10, 4:12 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 48 min |
| Jul 10, 4:36 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 54 min |
| Jul 10, 5:22 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 58 min |
| Jul 10, 5:22 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 48 min |
| Jul 10, 6:39 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.